Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Kansas City, MO

February 28, 2017Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 10:24 PM CST for Bates County, Cass County, Henry County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 10:24 PM CST (04:24 UTC)
Expired
Feb 28, 2017, 11:00 PM CST
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 6:23 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KEAX 010424
SVREAX
MOC013-037-083-010500-
/O.NEW.KEAX.SV.W.0016.170301T0424Z-170301T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1024 PM CST TUE FEB 28 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cass County in west central Missouri...
  Western Henry County in west central Missouri...
  Northern Bates County in west central Missouri...

* Until 1100 PM CST

* At 1024 PM CST, a severe thunderstorm was located 8 miles northwest
  of Butler, moving east at 60 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Butler, Adrian, Urich, Montrose, Creighton, Amsterdam, Blairstown,
  Merwin, Passaic, Ballard and Hartwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CST for west central
Missouri.

LAT...LON 3840 9460 3856 9395 3821 9386 3821 9405
      3820 9455
TIME...MOT...LOC 0424Z 257DEG 54KT 3831 9447 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDB
1 follow-up statement
862 
WWUS53 KEAX 010441
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1041 PM CST TUE FEB 28 2017

MOC037-010450-
/O.CAN.KEAX.SV.W.0016.000000T0000Z-170301T0500Z/
Cass MO-
1041 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CST for west central
Missouri.

LAT...LON 3821 9435 3846 9435 3846 9429 3845 9427
      3846 9423 3844 9420 3846 9409 3844 9407
      3847 9407 3848 9404 3848 9393 3821 9386
TIME...MOT...LOC 0440Z 257DEG 54KT 3837 9416 

$$

MOC013-083-010500-
/O.CON.KEAX.SV.W.0016.000000T0000Z-170301T0500Z/
Henry MO-Bates MO-
1041 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR SOUTHWESTERN HENRY AND NORTHEASTERN BATES COUNTIES...

At 1040 PM CST, a severe thunderstorm was located 9 miles southwest
of Creighton, or 10 miles east of Adrian, moving east at 60 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Butler, Adrian, Urich, Montrose, Passaic, Ballard and Hartwell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CST for west central
Missouri.

LAT...LON 3821 9435 3846 9435 3846 9429 3845 9427
      3846 9423 3844 9420 3846 9409 3844 9407
      3847 9407 3848 9404 3848 9393 3821 9386
TIME...MOT...LOC 0440Z 257DEG 54KT 3837 9416 

HAIL...1.50IN
WIND...<50MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 5:09 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017

.Discussion...
Issued at 339 PM CST TUE FEB 28 2017

There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.

For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.

As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.

For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.

Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017

Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.

MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
     038>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Welsh
Hazardous weather outlook, Feb 28, 5:33 AM CST, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
533 AM CST Tue Feb 28 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
533 AM CST Tue Feb 28 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heightened fire weather concerns exist for this afternoon as gusty
winds combine with dry conditions. For this evening into tonight,
thunderstorms may develop along and ahead of a cold front with some
storms potentially becoming strong to severe. Primary hazards with
any stronger storm that develops will be gusty to damaging winds and
hail.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Feb 28, 9:35 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             2 N ARCHIE              38.51N 94.35W
02/28/2017  E0.75 INCH       CASS               MO   TRAINED SPOTTER

&&

ADOLPHSON
Local storm report, Feb 28, 9:37 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 E WARRENSBURG         38.76N 93.72W
02/28/2017  E1.50 INCH       JOHNSON            MO   AMATEUR RADIO

&&

ADOLPHSON
Local storm report, Feb 28, 9:46 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             2 SE GARDEN CITY        38.54N 94.16W
02/28/2017  E1.00 INCH       CASS               MO   TRAINED SPOTTER

&&

JWELSH
Local storm report, Feb 28, 9:55 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             3 E KNOB NOSTER         38.77N 93.50W
02/28/2017  E1.25 INCH       JOHNSON            MO   TRAINED SPOTTER

&&

JLEIGHTO
Local storm report, Feb 28, 9:57 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             LA MONTE                38.35N 94.76W
02/28/2017  E1.50 INCH       LINN               KS   LAW ENFORCEMENT

&&

JWELSH
Local storm report, Feb 28, 10:09 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             URICH                   38.46N 94.00W
02/28/2017  E1.50 INCH       HENRY              MO   PUBLIC

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:16 PM CSTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray25 min
Feb 28, 6:30 PM CSTSpecial Weather StatementEAXRay30 min
Feb 28, 6:37 PM CSTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Saline38 min
Feb 28, 7:11 PM CSTSevere Thunderstorm WarningEAXChariton, Howard, Randolph, Saline51 min
Feb 28, 7:39 PM CSTSpecial Weather StatementEAXJohnson36 min
Feb 28, 7:49 PM CSTSpecial Weather StatementEAXCass26 min
Feb 28, 7:52 PM CSTSevere Thunderstorm WarningEAXJohnson, Lafayette23 min
Feb 28, 8:13 PM CSTSevere Thunderstorm WarningEAXLafayette, Saline15 min
Feb 28, 8:46 PM CSTSevere Thunderstorm WarningEAXBates, Cass29 min
Feb 28, 8:51 PM CSTSevere Thunderstorm WarningEAXCass, Johnson24 min
Feb 28, 9:10 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Johnson35 min
Feb 28, 9:22 PM CSTSevere Thunderstorm WarningEAXJohnson23 min
Feb 28, 9:31 PM CSTSevere Thunderstorm WarningEAXCass, Henry, Johnson29 min
Feb 28, 9:44 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson46 min
Feb 28, 9:46 PM CSTSevere Thunderstorm WarningEAXJohnson, Pettis44 min
Feb 28, 9:48 PM CSTSevere Thunderstorm WarningEAXBates42 min
Feb 28, 9:57 PM CSTSevere Thunderstorm WarningEAXHenry, Johnson48 min
Feb 28, 10:31 PM CSTSpecial Weather StatementEAXCooper29 min
Feb 28, 10:39 PM CSTSevere Thunderstorm WarningEAXCooper, Pettis51 min
Feb 28, 10:48 PM CSTSpecial Weather StatementEAXPettis27 min
Feb 28, 11:14 PM CSTSevere Thunderstorm WarningEAXHenry, Pettis31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.